Questions to ask yourself: How long have you had this problem? If it’s only been a few days or weeks then I would say it would be ok to see your general practitioner or mental health practitioner. Both have the knowledge to help you get to sleep. If you say all your life or since I put on a lot of weight, that is work for the specialist. There could be a mental health disorder or a physical structural disorder that is causing a disorder called “Sleep Apnea.” This is a condition where a person stops breathing in the middle of the night sometimes thousands of times resulting in a restless or inadequate sleep. A major symptom of this is if a person snores loudly and a sleep partner observes the person actually stopping breathing for seconds at a time. Another major symptom is extreme fatigue during the day.
In the mental health category, if a person has been experiencing anxiety or depression and he/she is having trouble sleeping then a mental health evaluation may be appropriate.
Major Depression, General Anxiety Disorder, PTSD and Bipolar Disorder are all conditions that interfere with sleep. These are treated in different ways. In my practice I teach my patients “Sleep Hygiene.” This is a program to help the body cue itself that it is time for sleep. We often lose that cue with bad habits and lack of routine over time.
What kind of medications are the best for insomnia? I always start with the mildest remedies that are not addictive. Melatonin and antihistamines top my list. Second tier would include medications in the antidepressant class such as Trazadone. One does not
have to be depressed to use Trazadone. It is very effective. Third tier would be other antidepressants and mood stabilizers according to what are the diagnoses. I totally avoid the Benzodiazepine class. Benzodiazepines are only meant for the occasional sleep problem. If one has issues with addictions of any kind, or has it in their family, then I would recommend avoiding this class altogether. The problem is Benzos can cause addictions but also can cause Depression when used long-term.